Items in AFP with MESH term: Fasciitis, Necrotizing
ABSTRACT: Patients with necrotizing soft tissue infections often present initially to family physicians. These infections must be detected and treated rapidly to prevent loss of limb or a fatal outcome. Unfortunately, necrotizing soft tissue infections have no pathognomonic signs. Patients may present with some evidence of cellulitis, vesicles, bullae, edema, crepitus, erythema, and fever. They also may complain of pain that seems out of proportion to the physical findings; as the infection progresses, their pain may decrease. Magnetic resonance imaging and laboratory findings such as acidosis, anemia, electrolyte abnormalities, coagulopathy, and an elevated white blood cell count may provide clues to the diagnosis. No single organism or combination of organisms is consistently responsible for necrotizing soft tissue infections. Most infections are polymicrobial, with both anaerobic and aerobic bacteria frequently present. Fungal infections also have been reported. Generally, bacterial and toxin-related effects converge to cause skin necrosis, shock, and multisystem organ failure. Aggressive debridement of infected tissues is critical to management. Antimicrobial therapy is important but remains secondary to the removal of diseased and necrotic tissues.
Dermatologic Emergencies - Article
ABSTRACT: Life-threatening dermatologic conditions include Rocky Mountain spotted fever; necrotizing fasciitis; toxic epidermal necrolysis; and Stevens-Johnson syndrome. Rocky Mountain spotted fever is the most common rickettsial disease in the United States, with an overall mortality rate of 5 to 10 percent. Classic symptoms include fever, headache, and rash in a patient with a history of tick bite or exposure. Doxycycline is the first-line treatment. Necrotizing fasciitis is a rapidly progressive infection of the deep fascia, with necrosis of the subcutaneous tissues. It usually occurs after surgery or trauma. Patients have erythema and pain out of proportion to the physical findings. Immediate surgical debridement and antibiotic therapy should be initiated. Stevens-Johnson syndrome and toxic epidermal necrolysis are acute hypersensitivity cutaneous reactions. Stevens-Johnson syndrome is characterized by target lesions with central dusky purpura or a central bulla. Toxic epidermal necrolysis is a more severe reaction with full-thickness epidermal necrosis and exfoliation. Most cases of Stevens-Johnson syndrome and toxic epidermal necrolysis are drug induced. The causative drug should be discontinued immediately, and the patient should be hospitalized for supportive care.